Previous |  Up |  Next

Article

Full entry | Fulltext not available (moving wall 24 months)      Feedback
Keywords:
unit; algebraic integer; cubic field; quartic field; quintic field
Summary:
Let $\varepsilon $ be an algebraic unit of the degree $n\geq 3$. Assume that the extension ${\mathbb Q}(\varepsilon )/{\mathbb Q}$ is Galois. We would like to determine when the order ${\mathbb Z}[\varepsilon ]$ of ${\mathbb Q}(\varepsilon )$ is ${\rm Gal}({\mathbb Q}(\varepsilon )/{\mathbb Q})$-invariant, i.e. when the $n$ complex conjugates $\varepsilon _1,\cdots ,\varepsilon _n$ of $\varepsilon $ are in ${\mathbb Z}[\varepsilon ]$, which amounts to asking that ${\mathbb Z}[\varepsilon _1,\cdots ,\varepsilon _n]={\mathbb Z}[\varepsilon ]$, i.e., that these two orders of ${\mathbb Q}(\varepsilon )$ have the same discriminant. This problem has been solved only for $n=3$ by using an explicit formula for the discriminant of the order ${\mathbb Z}[\varepsilon _1,\varepsilon _2,\varepsilon _3]$. However, there is no known similar formula for $n>3$. In the present paper, we put forward and motivate three conjectures for the solution to this determination for $n=4$ (two possible Galois groups) and $n=5$ (one possible Galois group). In particular, we conjecture that there are only finitely many cyclic quartic and quintic Galois-invariant orders generated by an algebraic unit. As a consequence of our work, we found a parametrized family of monic quartic polynomials in ${\mathbb Z}[X]$ whose roots $\varepsilon $ generate bicyclic biquadratic extensions ${\mathbb Q}(\varepsilon )/{\mathbb Q}$ for which the order ${\mathbb Z}[\varepsilon ]$ is ${\rm Gal}({\mathbb Q}(\varepsilon )/{\mathbb Q})$-invariant and for which a system of fundamental units of ${\mathbb Z}[\varepsilon ]$ is known. According to the present work it should be difficult to find other similar families than this one and the family of the simplest cubic fields.
References:
[1] Cohen, H.: A Course in Computational Algebraic Number Theory. Graduate Texts in Mathematics 138, Springer, Berlin (1993). DOI 10.1007/978-3-662-02945-9 | MR 1228206 | Zbl 0786.11071
[2] Cox, D. A.: Galois Theory. Pure and Applied Mathematics. A Wiley-Interscience Series of Texts, Monographs, and Tracts, John Wiley & Sons, Chichester (2004). DOI 10.1002/9781118033081 | MR 2119052 | Zbl 1057.12002
[3] Kappe, L.-C., Warren, B.: An elementary test for the Galois group of a quartic polynomial. Am. Math. Mon. 96 (1989), 133-137. DOI 10.2307/2323198 | MR 0992075 | Zbl 0702.11075
[4] Lee, J. H., Louboutin, S. R.: On the fundamental units of some cubic orders generated by units. Acta Arith. 165 (2014), 283-299. DOI 10.4064/aa165-3-7 | MR 3263953 | Zbl 1307.11120
[5] Lee, J. H., Louboutin, S. R.: Determination of the orders generated by a cyclic cubic unit that are Galois invariant. J. Number Theory 148 (2015), 33-39. DOI 10.1016/j.jnt.2014.09.031 | MR 3283165 | Zbl 1394.11073
[6] Lee, J. H., Louboutin, S. R.: Discriminants of cyclic cubic orders. J. Number Theory 168 (2016), 64-71. DOI 10.1016/j.jnt.2016.04.015 | MR 3515806 | Zbl 1401.11142
[7] Liang, J. J.: On the integral basis of the maximal real subfield of a cyclotomic field. J. Reine Angew. Math. 286/287 (1976), 223-226. DOI 10.1515/crll.1976.286-287.223 | MR 0419402 | Zbl 0335.12015
[8] Louboutin, S. R.: Hasse unit indices of dihedral octic CM-fields. Math. Nachr. 215 (2000), 107-113. DOI 10.1002/1522-2616(200007)215:1<107::aid-mana107>3.0.co;2-a | MR 1768197 | Zbl 0972.11105
[9] Louboutin, S. R.: Fundamental units for orders generated by a unit. Publ. Math. Besançon, Algèbre et Théorie des Nombres Presses Universitaires de Franche-Comté, Besançon (2015), 41-68. MR 3525537 | Zbl 1414.11146
[10] Narkiewicz, W.: Elementary and Analytic Theory of Algebraic Numbers. Springer Monographs in Mathematics, Springer, Berlin; PWN-Polish Scientific Publishers, Warszawa (1990). DOI 10.1007/978-3-662-07001-7 | MR 1055830 | Zbl 0717.11045
[11] Stevenhagen, P.: Algebra I. Dutch Universiteit Leiden, Technische Universiteit Delft, Leiden, Delft (2017). Available at \brokenlink{ http://websites.math.leidenuniv.nl/algebra/algebra1.{pdf}}
[12] Thaine, F.: On the construction of families of cyclic polynomials whose roots are units. Exp. Math. 17 (2008), 315-331. DOI 10.1080/10586458.2008.10129041 | MR 2455703 | Zbl 1219.11159
[13] Thomas, E.: Fundamental units for orders in certain cubic number fields. J. Reine Angew. Math. 310 (1979), 33-55. DOI 10.1515/crll.1979.310.33 | MR 0546663 | Zbl 0427.12005
[14] Yamagata, K., Yamagishi, M.: On the ring of integers of real cyclotomic fields. Proc. Japan Acad., Ser. A 92 (2016), 73-76. DOI 10.3792/pjaa.92.73 | MR 3508577 | Zbl 1345.11073
Partner of
EuDML logo